Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked eastward from the Tennessee Valley to the coast of the Carolinas, before swinging northward along the U.S. east coast. Initially, temperatures were warm enough for rain to fall, but as colder air worked its way into the area behind the departing low pressure, the precipitation changed over to snow. Late in the event, warmer air just off the surface worked its way into parts of the area resulting in a period of freezing rain across Carroll County. Snowfall amounts generally ranged from 5 to 10 inches just east of the crest of the Blue Ridge and parts of the Grayson Highlands to 10 to 16 inches across the New River Valley. Freezing rain accretion was a trace. A total of 58,000 electric customers were without power. State police reported twenty-four crashes in its Wytheville district and four in its Salem district.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 24, 2:20 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 24, 2:20 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
320 AM EDT Sat Mar 24 2018
.SYNOPSIS...
Low pressure will move east out of the Central Plains today and
into the Tennessee Valley tonight before sliding offshore the
Carolinas by Sunday morning. This system will bring a mix of
winter weather to the region today through Sunday morning. A
wedge of high pressure will remain over the Mid Atlantic region
Monday and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Saturday...
Forecast remains on track but still very complicated with quite a bit
of uncertainty given such a narrow ribbon of deeper moisture and
slightly warmer boundary layer temps off models this morning. Appears
precip will enter the far southwest shortly before daybreak and then
battle dry air heading east toward the Blue Ridge by mid to late
morning. Onset of strong warm advection along the warm front could lead
to a quick burst of heavier snowfall over the west with 1-3 inches
possible early this morning so something to watch. Key then will be
with just how far east the snow can get before warming due to
brightness from the strong March sun and wet ground. In spots where can
get a base down on the grass, will likely see accumulations continue
with elsewhere heading toward the Blue Ridge experiencing more rain or
white rain except where rates are highest espcly at elevation.
Precip should be mostly rain from the foothills east given later
arrival with a sharp cutoff in snow to the northeast where could see
the leading edge stop around LYH given advection of very dry air from
high pressure to the north. Much stronger lift arrives over the western
corridor later this afternoon ahead of the main strong upper shortwave
riding southeast along the conveyor belt of deep moisture. This should
spell an uptick in rates/accumulations from the New River west as
soundings show an isothermal profile characterized by instability aloft
into this evening. However this likely to bring a switch in Ptype
across parts of the Mountain Empire south as the 85h warm nose punches
into the wedge. This likely to bring some sleet with a gradual
transition to rain or freezing rain south into the NC mountains this
afternoon. Thus slowed pops down some before ramping up to
likely/categorical from southwest to northeast by afternoon. Highs
tricky but will stay a cat or so below guidance espcly where precip
arrives faster, while bumping into the 40s far eastern sections where
may see some early sun.
Very dynamic driven scenario this evening through around midnight as
the core of the uppper support approaches making for strong diffluence
over a period of intense moisture convergence over southern and
southwest sections. This could actually lead to isolated thunder
southwest including bursts of sleet/snow far southwest similar to the
past event despite being above freezing aloft. However farther east
into the colder air, guidance suggests strong snow banding potential
with high rates likely espcly in a corridor between BLF and the HLX
areas including the Blue Ridge. This also when the boundary layer
likely to cool enough from heavier precip farther south/east to support
at least a period of light/moderate snow but just how far south this
gets quite iffy. Otherwise the gradient remains tight to the northeast
where may not see much snow north of LYH. Since appears the highest
totals will occur across Floyd/Carroll counties have added Patrick and
Franklin to the warning area. May also need headlines extended south
into the NC piedmont for this evening espcly for pockets of heavier
snow/sleet but after coordination will hold off on advisories there for
now. Otherwise bumped up totals to around double digits in a small axis
across the western New River Valley with sharp reductions going west
and east including some light icing along the southern Blue Ridge.
System finally shunts to south after midnight taking the axis of deeper
moisture away although leaving a stretched out remnant deformation zone
back to the upper system that could keep a light mix or patchy snow
around until late espcly south and west. Not much change in lows with
upper 20s to lower 30s overall.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 220 AM EDT Saturday...
The wedge will get deeper starting Sunday as an upper level low
slides off the New England coast and a stronger parent high follows.
This second area of high pressure will push colder drier air into
the region, ending light precipitation by Sunday evening and
eventually removing low clouds by Monday afternoon. This wedge will
stay in the region into Tuesday night.
Temperatures Sunday afternoon will range in the 40s, which is about
10F-15F colder than normal. Temperatures will remain colder than
normal Monday and Tuesday, but moderate warmer a few degrees each
day.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 230 AM EDT Saturday...
Surface high pressure moves off the southeast coast Wednesday. A
warm front is expected to stall/washout east of the Blue Ridge by
Wednesday night. A series of waves will then track along this
boundary, bringing rain into the area Wednesday night into Thursday
night. A cold front will sweep the region clean of rain by the
weekend. Temperatures are not expected to drop below freezing until
the frontal passage late in the week. Therefore, all precipitation
will stay liquid. Temperatures to end the week will be at or above
normal.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 100 AM EDT Saturday...
VFR conditions through much of tonight. Swath of wintry
precipitation will enter far western VA and into the mountains
of NC toward daybreak, but it will take until around 12z/8AM
before reaching KBLF. High and mid clouds will increase from
the northwest overnight with cloud bases lowering to MVFR south
and west of KBLF by daybreak Saturday. Models were a few hours
slower with the arrival of the precipitation on Saturday so have
delayed any start of rain/snow or MVFR ceilings at KROA, KDAN,
KLYH and KLWB until afternoon. Medium to high confidence that
MVFR conditions will develop shortly after the 18Z/2PM and then
IFR for Saturday night.
Conditions will deteriorate into IFR and potentially LIFR for
Saturday night and into Sunday as snow and/or mixed winter
precipitation advances east. Heavy wet snow is likely to fall
within a narrow corridor vncty of BLF-DAN line.
This will likely impact air travel late Saturday into early
Sunday. Along the southern periphery of this banding of heavy
snow, there is the potential for freezing rain and sleet.
Forecast soundings also suggest elevated instability, so cannot
rule out embedded thunderstorms within the band of heavier
precipitation Saturday evening...thunderstorms favoring KY/TN
and into western VA/NC.
Extended Aviation Discussion...
Precipitation decreases from north to south late Saturday
night. Models indicate some drying north of ROA/LYH during the
day Sunday with VFR to the north. Easterly upslope low level
flow will likely result in lingering low level cloudiness south
of ROA-LYH with sub-VFR conditions continuing for western VA/NC.
Dry weather will return on Monday and Tuesday with high
pressure to the north wedged along the mountains. But the wedge
may hold in MVFR lower clouds espcly on Monday. The wedge with
erode on Tuesday and Wednesday in advance of the next low
pressure system and rainfall.
&&
.EQUIPMENT...
As of 800 PM EDT Friday...
The Mount Jefferson NWR has been fixed... it should be back on
the air!
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 8 AM this morning to noon EDT Sunday
for VAZ010>014-016>018-022-032-033.
Winter Weather Advisory from 8 AM this morning to noon EDT
Sunday for VAZ019-023-034-043>045.
Winter Storm Warning until noon EDT Sunday for VAZ015.
Winter Weather Advisory until noon EDT Sunday for VAZ007-009.
NC...Winter Weather Advisory from 8 AM this morning to noon EDT
Sunday for NCZ003-019.
Winter Storm Warning until noon EDT Sunday for NCZ001-002-018.
WV...Winter Storm Warning from 8 AM this morning to noon EDT Sunday
for WVZ042>044.
Winter Weather Advisory from 8 AM this morning to noon EDT
Sunday for WVZ507-508.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
EQUIPMENT...PMHazardous weather outlook, Mar 24, 2:47 AM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
347 AM EDT Sat Mar 24 2018
NCZ004>006-020-VAZ020-024-035-046-047-058-059-250800-
Stokes-Rockingham-Caswell-Yadkin-Bath-Rockbridge-Amherst-Appomattox-
Buckingham-Halifax-Charlotte-
347 AM EDT Sat Mar 24 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.
.DAY ONE...Today and tonight.
Snow or sleet could result in light accumulations later today into
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ019-023-034-043>045-WVZ507-508-250800-
Surry-Wilkes-Alleghany VA-Botetourt-Bedford-Henry-Pittsylvania-
Campbell-Eastern Greenbrier-Western Greenbrier-
347 AM EDT Sat Mar 24 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON
EDT SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-250800-
Tazewell-Smyth-
347 AM EDT Sat Mar 24 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-250800-
Ashe-Alleghany NC-Watauga-Grayson-
347 AM EDT Sat Mar 24 2018
...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ010>014-016>018-022-032-033-WVZ042>044-250800-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Roanoke-
Patrick-Franklin-Mercer-Summers-Monroe-
347 AM EDT Sat Mar 24 2018
...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO NOON EDT
SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Tazewell
- When
- March 24, 5:00 AM EST to March 25, 12:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Snowfall totals from across the county include 8.5 inches three miles northwest of Tazewell, 9.0 inches two miles east-southeast of Tiptop, 10.0 inches at Bluefield, and 12.0 inches at Jewell Ridge. Approximately 1800 electric customers were without power.
Winter Storm, Smyth
- When
- March 24, 5:00 AM EST to March 25, 12:00 AM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Snowfall totals from across the county include 4.0 inches two miles north of Adwolf and 7.0 inches one mile west-northwest at Marion.
Winter Storm, Wythe
- When
- March 24, 7:00 AM EST to March 25, 12:30 AM EST
- Where
- Wythe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Snowfall totals across the county include 12.0 inches two miles west-southwest of Wytheville, 13.0 inches at Wytheville and at Rural Retreat, 13.5 inches one mile north-northwest of Wytheville, and 14.0 inches one mile north of Wytheville. Approximately 5400 electric customers lost power.
Winter Storm, Carroll
- When
- March 24, 7:30 AM EST to March 25, 1:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Snowfall totals across the county include 7.1 inches two miles south-southeast of Byllesby, 8.0 inches one mile west of Pipers Gap, 8.3 inches at Hillsville, 8.5 inches four miles west-northwest of Hillsville, 10.0 inches three miles southeast of Gladesboro, and 11.5 inches one mile northeast of Galax. Ice accretion totals across the county include a trace one mile west of Pipers Gap and one mile northeast of Galax. Approximately 1300 electric customers lost power.
Winter Storm, Bland
- When
- March 24, 8:00 AM EST to March 25, 12:30 AM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Snowfall totals across the county include 13.5 inches one mile west of Rocky Gap and 16.3 inches three miles southwest of Long Spur. Approximately 2700 electric customers lost power.
Winter Storm, Grayson
- When
- March 24, 9:30 AM EST to March 25, 12:30 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall totals across the county include 5.0 inches at Mouth of Wilson, 6.0 inches two miles west-northwest of Fries, 8.0 inches five miles northwest of Baywood, 9.8 inches four miles south-southwest of Spring Valley.
Winter Storm, Giles
- When
- March 24, 10:30 AM EST to March 25, 1:00 AM EST
- Where
- Giles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snowfall totals across the county include 7.4 inches two miles south-southeast of Kimballton, 8.0 inches one mile southeast of Narrows, 8.2 inches two miles south of Kimballton and two miles southeast of Mountain Lake, 10.1 inches one mile northeast of Pearisburg, 10.9 inches three miles east-northeast of Eggleston, 11.0 inches at Pembroke, 11.2 inches three miles southwest of Eggleston, 11.8 inches at Poplar Hill, and 12.0 inches at Pearisburg. Approximately 5500 electric customers lost power.
Winter Storm, Pulaski
- When
- March 24, 10:30 AM EST to March 25, 1:00 AM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 9.3 inches three miles west-northwest of Fairlawn, two miles east-northeast of Pulaski, 11.0 inches one mile south of Radford, 11.8 inches at Graysontown, 12.0 inches at Pulaski and two miles west-northwest of Radford, 12.1 inches one mile east of Draper, 13.0 inches two miles west-northwest of Graysontown and one mile east of Fairlawn, 13.9 inches two miles northwest of Copper Valley and one miles south-southeast of Graysontown, and 14.0 inches two miles south-southeast of Dublin, at Dublin, and at Radford. Approximately 12,000 electric customers lost power.
Winter Storm, Floyd
- When
- March 24, 10:30 AM EST to March 25, 1:30 AM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Snowfall totals across the county include 8.0 inches five miles south-southwest of Callaway, 9.0 inches two miles south of Pilot and at Floyd, 10.5 inches five miles northwest of Woolwine, 11.0 inches at Copper Hill and four miles north of Meadows of Dan, 11.5 inches three miles southwest of Indian Valley and four miles southeast of Terrys Fork, 14.3 inches two miles south of Terry Fork, 14.5 inches at Indian Valley, and 15.0 inches four miles northeast of Alum Ridge and two miles south-southeast of Pilot. Approximately 2300 electric customers lost power.
Winter Storm, Patrick
- When
- March 24, 10:30 AM EST to March 25, 1:30 AM EST
- Where
- Patrick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 4.0 inches four miles south-southwest of Critz and four miles east-southeast of Buffalo Ridge, 5.0 inches four miles southeast of Stuart, 6.0 inches three miles north of Collinstown, 7.0 inches four miles northwest of Sanville, and 8.0 inches one mile south of Charity and four miles northwest of Ararat. Approximately 1900 electric customers lost power.
Winter Storm, Montgomery
- When
- March 24, 11:00 AM EST to March 25, 1:30 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snowfall amounts from across the county include 7.0 inches four miles south of Christiansburg, 8.0 inches three miles north of Blacksburg, 8.5 inches 2 miles west-southwest of Blacksburg, 9.3 inches five miles north-northeast of Blacksburg, two miles north of Blacksburg, three miles north-northwest of Blacksburg, two miles southeast of Blacksburg, 9.5 miles two miles northeast of Blacksburg and at Prices Fork, 10.0 inches four miles east-northeast of Childress, 11.0 inches at Christiansburg, 11.6 inches at Blacksburg, 12.0 inches two miles southwest of Christiansburg and two miles north-northeast of Childress, and 16.2 inches two miles south of Pilot. Approxmiately 11,000 electric customers lost power.
Winter Storm, Roanoke
- When
- March 24, 12:00 PM EST to March 25, 1:30 AM EST
- Where
- Roanoke forecast zone
- Reported by
- Social Media
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 2.0 inches at the Roanoke airport, 2.8 inches three miles north of Salem, 3.0 inches two miles south-southwest of Laymantown and one mile southwest of Vinton, 3.8 inches three miles east-southeast of Cave Spring, 4.0 inches at Cave Spring and at Catawba, 4.5 inches two miles east-northeast of Cave Spring, 5.0 inches three miles east-southeast of Elliston-Lafayette and at Bent Mountain, 5.6 inches three miles west of Poages Mill, 6.5 inches one mile west-northwest of Bradshaw, and 6.8 inches three miles east-southeast of Elliston.
Winter Storm, Franklin
- When
- March 24, 12:00 PM EST to March 25, 1:30 AM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Snowfall totals from across the county include 5.0 inches two miles south-southwest of Rocky Mount and three miles southeast of Rocky Mount, 5.5 inches at Snow Creek, 5.8 inches two miles northeast of Rocky Mount, 6.0 inches two miles north-northeast of Oak Level, 6.8 inches at Callaway, and 7.0 inches at Oak Level. Approximately 3100 electric customers lost power.
Winter Storm, Henry
- When
- March 24, 2:00 PM EST to March 25, 1:30 AM EST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Snowfall totals from across the county include 3.0 inches at Martinsville, 4.0 inches one mile southeast of Spencer, 4.5 inches two miles southeast of Axton, 5.0 inches at Ridgeway, two miles north-northeast of Leatherwood, and two miles south-southeast of Figsboro, 5.6 inches two miles northwest of Chatmoss, and 7.0 inches three miles north of Sanville. Approximately 4000 electric customers lost power.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 24, 20181 death · 1 event
- Wildfire in Florida, March 24 to 26, 2018$150,000 · 1 event
- Winter Weather in Virginia, March 24, 2018$30,000 · 2 events
- Heavy Snow in Indiana, March 24, 201814 events
- Heavy Snow and Winter Weather in Kentucky, March 24, 201814 events
- Winter Storm and Winter Weather in North Carolina, March 24 to 25, 201811 events
- Winter Storm and Winter Weather in Kentucky, March 24, 201810 events
- Heavy Snow and Winter Weather in West Virginia, March 24 to 25, 20188 events
- Winter Storm and Winter Weather in Indiana, March 24, 20186 events
- Heavy Snow in Idaho, March 24, 20185 events
- Winter Weather in North Carolina, March 24 to 25, 20185 events
- Winter Storm in North Carolina, March 24 to 25, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747688, 747689, 747683, 747677, 747682, 747684, 747674, 747675, 747678, 747685, 747676, 747679, 747686, 747690.